Wisconsin, 2003

Damaging Winds in Wisconsin, July 4, 2003

July 4, 2003 · NWS MKX · 9 events in 6 counties and zones

A broken line of thunderstorms, some severe, moved east across south-central and southeast Wisconsin during the pre-dawn hours of July 4, 2003. This was the first of 5 consecutive days with some severe convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A broken line of thunderstorms, some severe, moved east across south-central and southeast Wisconsin during the pre-dawn hours of July 4, 2003. This was the first of 5 consecutive days with some severe convection. In general, downburst, straight-line wind gusts of 50 to 60 knots (58 to 69 mph) were the cause of scattered reports of toppled large trees and power lines. All other locations had gusts to at least 39 to 48 knots (45 to 55 mph) as the storms moved east. In the city of Milwaukee (Milwaukee Co.) a tree was pushed onto a home, resulting in minor damage. Likewise, southeast of Eagle (Waukesha Co.) the powerful thunderstorm winds pushed a tree onto a home's roof, resulting in minor damage. In addition, thunderstorm winds pushed a tree onto a home in Plain (Sauk Co.), resulting in minor damage. The storm moved east out over the Lake Michigan waters, but gradually weakened. Newspaper reports indicated that at least 45,000 customer in southeast Wisconsin lost power for several hours, while at least 9000 customers in south-central Wisconsin had a similar experience due to tree debris knocking down power-lines. A 26-year old mail died in the city of Milwaukee on July 2, 2004, due to a variety of causes, with heat being listed as a contributing cause (indirectly-related to heat). Maximum temperaures of 83 and 85 were observed at Milwaukee Mitchell Field on July 1st and 2nd, suggesting that a localized urban heat-island effect took place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 4, 1:50 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 4, 1:50 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
250 AM CDT FRI JUL 4 2003

FORECAST FOCUS ON SHOWERS AND THUNDERSTORMS TODAY THROUGH WEEKEND.

UPPER ATMOSPHERE IS VERY ACTIVE NEXT FEW DAYS WITH SERIES OF STRONG
V/MAXS MOVG ACRS RGN. HAVE LITTLE CONFIDENCE IN THE MODELS AS TO
POSITION AND TIMING. HOWEVER...SINCE AMS SHOULD REMAIN UNSTABLE
THIS WEEKEND...AND UPPER LEVEL ENERGY AND SURFACE BOUNDARIES ARE
AVAILABLE...WILL MENTION CHANCE FOR THUNDERSTORMS THROUGH WEEKEND
AND INTO EARLY NEXT WEEK.

ALL MODELS SHOW AMS OVR CWA VRY UNSTBL TODAY WITH CAPES BETWEEN 2-
3K. LI/S FALL TO AROUND -7. THERE IS A THETA-E RIDGE AND Q DIV. CAP
SHOULD NOT BE ABLE TO HOLD DOWN CONV WITH STRONG UPPER AIR SUPPORT.
XPCT MORNING CONVECTION...A DOWN TIME FOR AMS TO DESTABILIZE...THEN
CONVECTION TO REFIRE. WILL UP POPS TO LIKELY CAT. CONVECTION IS
XPCTD TO CONTINUE INTO EVENING HOURS.

.MKX...NONE.

MK
Hazardous weather outlook, Jul 3, 12:00 PM CST, 16 hours 5 minutes before
WIZ046-047-051-052-056>060-062>072-041000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
100 PM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE
POSSIBLE. A VERY WARM...HUMID AND UNSTABLE AIRMASS MAY INTERACT WITH
AN OUTFLOW BOUNDARY AND A TROUGH OF LOW PRESSURE TO PRODUCE
SCATTERED SEVERE STORMS THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...INDEPENDENCE DAY THROUGH WEDNESDAY

THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS ALL OF SOUTHERN
WISCONSIN FOR INDEPENDENCE DAY. A COLD FRONT WILL INTERACT WITH A
VERY UNSTABLE AIRMASS DURING THE AFTERNOON AND EARLY EVENING HOURS.
DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE POSSIBLE. THERE IS
THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...ESPECIALLY DURING THE
AFTERNOON AND EARLY EVENING HOURS.

ANOTHER COLD FRONT WILL AFFECT THE REGION SUNDAY AFTERNOON AND
OVERNIGHT...WITH MORE SCATTERED STRONG THUNDERSTORMS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
ESPECIALLY ON INDEPENDENCE DAY.

COLLAR

In the hours before

Special weather statement, Jul 4, 2:45 AM CST, 1 hour 20 minutes before
WIZ046-047-051-052-056>060-062>072-040915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
345 AM CDT FRI JUL 4 2003

...SEVERE THUNDERSTORM WATCH 631 REMAINS IN EFFECT UNTIL 700 AM CDT
FRIDAY MORNING FOR PARTS OF SOUTH CENTRAL WISCONSIN...

AT 345 AM...DOPPLER WEATHER RADAR SHOWED A LINE OF SEVERE STORMS
EXTENDING FROM SOUTHEAST MINNEOSTA INTO NORTHEASTERN IOWA...MOVING
EAST AT A RAPID CLIP OF AT LEAST 50 MPH. WIDESPREAD WIND DAMAGE HAS
OCCURRED WITH THESE STORMS DUE TO STRAIGHT-LINE WIND GUSTS OF AT
LEAST 65 TO 70 MPH.

THIS LINE OF SEVERE STORMS WILL REACH THE WESTERN PARTS OF IOWA AND
LAFAYETTE AND IOWA COUNTIES BY 430 AM.  THE AREA FROM WISCONSIN
DELLS TO MADISON TO MONROE WILL FEEL THE AFFECTS OF THE SEVERE
STORMS BY 530 TO 545 AM.

KAPELA
Special weather statement, Jul 4, 3:20 AM CST, 45 minutes before
WIZ046-047-051-052-056>060-062>072-040945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
420 AM CDT FRI JUL 04 2003

...SEVERE THUNDERSTORM WATCH 631 REMAINS IN EFFECT UNTIL 700 AM CDT
FRIDAY MORNING FOR PARTS OF SOUTH CENTRAL WISCONSIN...

AT 420 AM...DOPPLER WEATHER RADAR SHOWED A LINE OF STRONG STORMS
ALONG THE MISSISSIPPI RIVER FROM LA CROSSE TO DUBUQUE...MOVING EAST
AT A RAPID CLIP OF AT LEAST 50 MPH. WIDESPREAD STRAIGHT-LINE WIND
GUSTS OF 40 TO 50 MPH WERE OCCURRING WITH THE STORMS. HOWEVER...FROM
VERNON COUNTY TO NORTH OF LA CROSSE...THE STORMS WERE SEVERE WITH
DAMAGING WINDS OF AT LEAST 60 MPH.

THIS LINE OF SEVERE STORMS WILL REACH THE AREA FROM WISCONSIN DELLS
TO MADISON TO MONROE BY 530 TO 545 AM.

KAPELA
Special weather statement, Jul 4, 3:45 AM CST, 20 minutes before
WIZ046-047-051-052-056>060-062>072-041015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
445 AM CDT FRI JUL 04 2003

...SEVERE THUNDERSTORM WATCH 631 REMAINS IN EFFECT UNTIL 700 AM CDT
FRIDAY MORNING FOR PARTS OF SOUTH CENTRAL WISCONSIN...

AT 445 AM...DOPPLER WEATHER RADAR SHOWED A LINE OF STRONG STORMS
EXTENDING FROM SPARTA TO RICHLAND CENTER TO DUBUQUE...MOVING EAST AT
45 MPH. WIDESPREAD STRAIGHT-LINE WIND GUSTS OF 40 TO 50 MPH HAVE
BEEN REPORTED WITH THESE STORMS. SOME OF THEM HAVE BECOME SEVERE
WITH DAMAGING WINDS OF 60 MPH...ESPECIALLY FROM RICHLAND COUNTY
NORTH.

THIS LINE OF SEVERE STORMS WILL REACH THE AREA FROM WISCONSIN DELLS
TO MADISON TO MONROE BY 530 TO 545 AM.

KAPELA

The radar

The La Crosse radar (KARX), 110 km away, was scanning. The volume nearest the first event began at 10:05 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sauk

When
July 4, 4:05 AM CST
Where
Sauk County, Plain
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
43.283, -90.050

Thunderstorm Wind, Sauk

When
July 4, 4:25 AM CST
Where
Sauk County, 5 mi NE of Merrimac
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.417, -89.550

Thunderstorm Wind, Jefferson

When
July 4, 5:00 AM CST
Where
Jefferson County, 2 mi E of Watertown
Measured
56 kt (64 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.200, -88.683

Thunderstorm Wind, Waukesha

When
July 4, 5:50 AM CST to 6:10 AM CST
Where
Waukesha County, Waukesha
Measured
55 kt (63 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
43.017, -88.217

Thunderstorm Wind, Milwaukee

When
July 4, 6:10 AM CST
Where
Milwaukee County, 3 mi E of Timmerman Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
43.117, -87.967

Thunderstorm Wind, Dane

When
July 4, 6:17 AM CST to 6:25 AM CST
Where
Dane County, Mt Horeb
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.000, -89.733

Thunderstorm Wind, Milwaukee

When
July 4, 6:25 AM CST to 6:30 AM CST
Where
Milwaukee County, Brown Deer
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
43.167, -87.967

Thunderstorm Wind, Racine

When
July 4, 6:26 AM CST to 6:35 AM CST
Where
Racine County, 2 mi N of Caledonia
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
42.817, -87.933

Thunderstorm Wind, Waukesha

When
July 4, 6:40 AM CST
Where
Waukesha County, 3 mi SE of Eagle
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.850, -88.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372788, 5372699, 5372787, 5372704, 5372700, 5372703, 5372701, 5372702, 5372786.